Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 326, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 18, 2005, 7:28 PM CDT for Douglas County, South Dakota. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2005, 7:28 PM CDT (00:28 UTC)
- Expired
- Aug 18, 2005, 8:08 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Douglas County, SD
The radar
The Sioux Falls radar (KFSD), 137 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 7:36 PM CDT | HAIL 0.75 | 2 S Corsica, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 723 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 190028 SVRFSD SDC043-190115- /O.NEW.KFSD.SV.W.0326.050819T0028Z-050819T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 728 PM CDT THU AUG 18 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DOUGLAS COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 815 PM CDT * AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF ARMOUR...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARMOUR AROUND 800 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4343 9847 4335 9853 4326 9829 4334 9825 $$ CJ
3 follow-up statements
000 WWUS53 KFSD 190041 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 740 PM CDT THU AUG 18 2005 SDC043-190115- /O.CON.KFSD.SV.W.0326.000000T0000Z-050819T0115Z/ DOUGLAS SD- 740 PM CDT THU AUG 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM CDT FOR DOUGLAS COUNTY... AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 5 MILES NORTHWEST OF ARMOUR...OR ABOUT 17 MILES NORTH OF LAKE ANDES...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARMOUR AROUND 805 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. PENNY SIZE HAIL WAS REPORTED 2 MILES SOUTH OF CORSICA AT 736 PM CDT. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 4341 9841 4334 9850 4328 9832 4334 9825 $$ CJ
000 WWUS53 KFSD 190053 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 753 PM CDT THU AUG 18 2005 SDC043-190115- /O.CON.KFSD.SV.W.0326.000000T0000Z-050819T0115Z/ DOUGLAS SD- 753 PM CDT THU AUG 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM CDT FOR DOUGLAS COUNTY... AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR ARMOUR...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARMOUR AROUND 800 PM THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4341 9841 4334 9850 4325 9828 4332 9821 $$ CJ
000 WWUS53 KFSD 190108 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 808 PM CDT THU AUG 18 2005 SDC043-190118- /O.CAN.KFSD.SV.W.0326.000000T0000Z-050819T0115Z/ DOUGLAS SD- 808 PM CDT THU AUG 18 2005 ...THE SEVERE THUNDERSTORM WARNING FOR DOUGLAS COUNTY IS CANCELLED... THE WARNING HAS BEEN CANCELLED AS THE STORM HAS WEAKENED. LAT...LON 4341 9841 4334 9850 4325 9828 4332 9821 $$ CJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:18 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Aug 18, 4:18 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 418 PM CDT THU AUG 18 2005 .DISCUSSION... MAIN CONCERN THIS PACKAGE IS CONVECTIVE THREAT IN THE NEXT 24 TO 30 HOURS. HAVE GENERALLY FOLLOWED THE GFS ON TIMING OF PRECIPITATION AND FRONT OVER THE NEXT 30 HOURS. CWA IS CURRENTLY BETWEEN WAVES SO LITTLE IN THE WAY OF CLOUDS OVER THE AREA EXCEPT FOR POSTCONVECTIVE CU OVER SW MN. THIS SHOULD DISSIPATE RAPIDLY TONIGHT. THEN ATTENTION TURNS TO THE WEST. A WEAK WAVE IS FORECAST TO COME OUT OF WYOMING INTO WESTERN SD THIS EVENING. THIS WILL SET OFF CONVECTION OVER WESTERN SOUTH DAKOTA THIS EVENING. AS IT MOVES EAST...CYCLOGENESIS WILL COMMENCE IN SW SD AND TURN THE WINDS BACK TO SOUTHEAST AND RAPIDLY BRING MOISTURE NORTHWARD. THIS WILL ALLOW ELEVATED CONVECTION TO DEVELOP. BASED UPON LOCATION OF THE MID LEVEL FRONT NORTH OF HIGHWAY 14 IN SD...THIS WOULD PUT MOST OF THE CONVECTION NORTH OF CWA. AS THE FRONT SLOWLY MOVES TO THE SOUTHEAST AFTER MIDNIGHT...EXPECT THAT SOME CONVECTION WILL MOVE INTO THE NWRN CWA AFTER MIDNIGHT AND SPREAD EAST. THERE COULD ALSO BE SOME CONVECTION FARTHER SOUTH ALONG THE BOUNDARY IN SOUTH CENTRAL SD BUT THE INITIAL WAVE IS FARTHER NORTH AND THE SECOND WAVE REMAINS TOO FAR WEST SO THAT CONVECTION IS LESS LIKELY. ACROSS THE REMAINDER OF SE SD ...INCREASING LAPSE RATES AT MID LEVELS MAY ALLOW FOR THE DEVELOPMENT OF SOME ACCAS TSRA LATE TONIGHT BUT IT SHOULD BE ISOLATED. FINALLY...REMOVED POPS FROM NW IOWA WHICH SHOULD REMAIN IN THE WARM SECTOR THROUGHOUT THE NIGHT AND THE WAVE REMAINS TO FAR NORTH. ON FRIDAY...WENT WITH THE SLOWER FRONTAL PROPAGATION OF THE GFS. THE INFLUENCE OF THE WAVE TO ACCELERATE THE FRONT SOUTHEAST...AS SHOWN BY THE Q-VECTOR CONVERGENCE... DOES NOT REACH THE I29 CORRIDOR UNTIL 18Z. UNTIL THEN...EXPECT THAT INCREASING SOUTHEASTERLY FLOW AHEAD OF THE WAVE...WILL SLOW THE FRONT. THIS SOUTHEAST FLOW WILL CONTINUE TO FEED CONVECTION AS IT MOVES ACROSS THE FAR NRN CWA AND INTO WEST CENTRAL MN. AGAIN KEPT HIGH CHANCE POPS IN THE MORNING AROUND KMML AS SRN END OF THIS COMPLEX MAY AFFECT THEM. THIS CONVECTION WILL ALSO KEEP A LOT OF CLOUDS NORTH OF I90 WHICH WILL KEEP MAX TEMPS IN THE 70S. THERE MAY ALSO BE SOME WEAK SHOWERS OR THUNDERSTORMS ALONG THE PRIMARY FRONT BUT LACK OF A STRONG UPPER WAVE IN THE MORNING AND POOR TIMING DIURNALLY IS EXPECTED TO KEEP THIS ACTIVITY FAIRLY ISOLATED. IN THE WARM SECTOR...ASSUMING NO CONVECTION SOUTH OF THE WARM FRONT OVERNIGHT...SKIES WILL BE PARTLY CLOUDY ALLOWING TEMPS TO RAPIDLY RISE INTO THE 80S BY EARLY AFTERNOON. AS THE UPPER WAVE MOVES TOWARD NORTHWEST IOWA...EXPECT A STRONG FRONTAL CIRCULATION TO DEVELOP AND WEAKEN THE MID-LEVEL CAP. CURRENT THINKING IS THAT CONVECTION WILL INITIATE EARLY IN THE AFTERNOON AND HAVE INCREASINGLY HIGH POPS THROUGH THE AFTERNOON AS THE FRONT MOVES ACROSS NORTHWEST. WITH 500 MB FLOW 40-45 KTS OVER THE FRONT WHILE LOW LEVEL FLOW IS SOUTH AT 10 TO 20 KTS...THERE IS AMPLE SHEAR AVAILABLE TO PRODUCE ROTATING UPDRAFTS. IN ADDITION...PLENTY OF SOLAR INSOLATION WILL ALLOW TEMPS TO APPROACH 90 DEGREES WHILE DEW POINTS RISE TO AROUND 70 DEGREES RESULTING IN CAPES IN EXCESS OF 2500 J/KG. ENUF OF CAP IN PLACE FOR CELLS TO START OUT DISCREET ALONG THE BOUNDARY IN NW IOWA. EXPECTING SUPERCELLS TO DEVELOP INITIALLY. SHOULD CELLS FROM ON THE FRONT...ESP NORTHEAST OF THE SFC LOW AROUND SHL AND SPW...A FEW TORNADOES WILL BE POSSIBLE. EVEN IF THERE ARE NOT TORNADOES VERY LARGE HAIL AND DAMAGING WINDS WILL BE A THREAT ACROSS NW IA. THE WIND THREAT WILL INCREASE THROUGH THE AFTERNOON AS THE CONVECTIVE MODE GOES FROM DISCREET SUPERCELLS TO A SQUALL LINE WITH BOWING SEGMENTS. CONVECTION IS EXPECTED TO EXIT THE CWA DURING THE EVENING ENDING THE SEVERE THREAT. SKIES SHOULD CLEAR OVER MOST OF THE AREA OVERNIGHT DRIER AND COOLER AIR WILL OVERSPREAD THE REGION. WINDS WILL NOT BE TOO STRONG SO THAT MOST LOCALES WILL FALL INTO 50S. SATURDAY IS SETTING UP TO BE A CLASSIC POST-FRONTAL MIXING DAY. TEMPS ALOFT COOL ENOUGH TO RESULT IN AFTERNOON CU DEVELOPMENT OVER SW MN AND PARTS OF SE SD AND NW IA. WINDS WILL GUST INTO THE 20S DURING THE AFTERNOON AND TEMPS WILL ONLY RISE INTO THE 70S EXCEPT IN THE FAR SW CWA. THE HIGH MOVES OVER THE WRN CWA ON SATURDAY WHICH WILL BE A VERY GOOD RADIATION NIGHT. MANY PLACES IN SE SD WILL FALL BELOW 50 DEGREES. THE HIGH WILL REMAIN OVER THE AREA SUNDAY AND COOL AIR ALOFT WILL AGAIN ALLOW FOR A WELL MIXED BOUNDARY LAYER. HOWEVER...WITH LESS WIND ALOFT EXPECT MUCH LIGHT SFC WINDS. THE HIGH WILL ONLY MOVE INTO THE ERN CWA ON MONDAY WHICH MEANS NW IA/SW MN WILL HAVE THEIR COOLEST NIGHT SUNDAY NIGHT. IN THE EXTENDED...TENDED TO SIDE WITH THE ECMWF AND CANADIAN WHICH WAS MUCH WEAKER WITH THE FRONT ON WEDNESDAY THAN THE OPERATIONAL 00Z/O6Z GFS. IT SHOULD BE NOTED SEVERAL MEMBERS OF THE 00Z GFS ENSEMBLE ALSO FAVORED THE ECMWF. WITH THIS IN MIND...DID SLOW THE WARMING EARLY NEXT WEEK AS EASTERLY FLOW CONTINUES TO INHIBIT THE FLOW OF WARMER AIR INTO THE CWA. BY TUESDAY THERE SHOULD BE A 10 TO 15 F TEMP DIFFERENCE FROM WEST TO EAST. THERE WILL ALSO BE MORE MOISTURE RETURNING TO THE WRN CWA. ON TUESDAY...THE ECMWF DOES SHOW A WEAK WAVE MOVING ACROSS THE AREA. IT IS THE ONLY MODEL DOING THIS BUT GIVEN WE ALREADY HAVE A CHC OF PCPN IN...KEPT IT GOING FOR TUE AFTERNOON AND TUE NIGHT. A WEAK FRONT APPROACHES ON WEDNESDAY WHICH MAY SET OFF MORE CONVECTION WEDNESDAY AFTERNOON AND EVENING. THIS FRONT EXITS OR DIES OFF WEDNESDAY. THE ECMWF AND CANADIAN AS WELL AS THE ENSEMBLE MEAN SHOW LITTLE COOLER AIR COMING IN ON THU SO KEPT TEMPS AS WARM OR EVEN A COUPLE DEGREES WARMER THAN WEDNESDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SCHUMACHER
Hazardous weather outlook, Aug 18, 10:45 AM CDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1045 AM CDT THU AUG 18 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1045 AM CDT THU AUG 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A FEW THUNDERSTORMS MAY DEVELOP THIS EVENING ALONG THE MISSOURI AND JAMES RIVER VALLEY AREAS. THESE STORMS WILL SLOWLY MOVE TO THE EAST OVERNIGHT AHEAD OF A COLD FRONT. THIS COLD FRONT SHOULD BE ALONG A LINE FROM VERMILLION TO SIOUX FALLS AND ON TO MARSHALL BY SUNRISE ON FRIDAY MORNING. NONE OF THE STORMS THAT DEVELOP THIS EVENING OR OVERNIGHT IS EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ON FRIDAY SOUTHEAST OF A LINE FROM MARSHALL MINNESOTA TO VERMILLION SOUTH DAKOTA. A FEW OF THESE STORMS COULD BECOME SEVERE BY THE AFTERNOON. THE MAIN THREATS FROM THESE STORMS WOULD BE HAIL THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. HEITKAMP
In the hours before
Local storm report, Aug 18, 6:58 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
658 PM CDT THU AUG 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 2 W HARRISON 43.44N 98.57W
08/18/2005 1.75 INCH DOUGLAS SD PUBLIC
&&
CJANSENNearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.